On May 13, the FDA issued a public warning regarding reports of accidental ingestion of food products containing tetrahydrocannabinol (THC) by children. The FDA warned that edible products containing THC “can be easily mistaken for commonly consumed foods such as breakfast cereal, candy, and cookies, and accidentally ingested.” The agency was particularly concerned as some products were specifically designed to mimic popular, well-recognized foods that appeal to children via similar brand names, logos, or pictures.

The FDA’s public warning reports that the agency has received over 100 adverse event reports involving children and adults who consumed edible THC products. Reportedly, these adverse events involved hallucinations, increased heart rate, and vomiting, and many of the children involved required medical intervention or hospital admission. The agency specifically noted that several of the adverse event reports were prompted following the consumption of products intentionally made to be a “copycat” of a popular food product.

The FDA is working with federal and state partners to address these concerns and monitor this emerging market. The agency further advised that consumers and health professionals report complaints and cases of accidental ingestion to its MedWatch Safety Information and Adverse Event Reporting Program.